Colorado, 2002

Hail and Damaging Wind in Colorado, May 26, 2002

May 26, 2002 · NWS PUB · 2 events in 1 county or zone

1 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 26, 12:25 PM MST, 48 minutes earlier.

Area forecast discussion, May 26, 12:25 PM MST, 48 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
125 PM MDT SUN MAY 26 2002

...MAIN FOCUS IS ON T-STORMS OVER BACA COUNTY THIS
AFTERNOON...

DISCUSSION WILL BE ABBREVIATED.  MONITORING POTENTIAL SEVERE WEATHER
OVER BACA COUNTY.  CURRENT FORECAST PRETTY MUCH ON TRACK.
HOWEVER...DID ADD SLIGHT T-STORM CHANCES WEDNESDAY AND THURSDAY.
DESERT SOUTHWEST SHORTWAVE WILL CONTINUE ITS TRACK TOWARD AND
ACROSS COLORADO THROUGH EARLY TUESDAY...BRINGING INCREASED
THUNDERSTORM CHANCES ALL AREAS WITH LIGHTNING/GUSTY WIND FIRE
WEATHER THREATS ...ESPECIALLY FOR THE MOUNTAINS.  THEN LATER TUESDAY
THROUGH THURSDAY...UPPER RIDGE AXIS BUILDS JUST TO THE WEST OF
FORECAST AREA...ALLOWING FOR SEASONABLE TEMPS AND RECURRING WEAK
UPSLOPE PERIODS ASSOCIATED WITH SURFACE ANTICYCLONES SLIPPING SOUTH
THROUGH THE PLAINS.  FRIDAY THROUGH THE WEEKEND...UPPER RIDGE
FLATTENS...AS NEW SHORTWAVE ENERGY ADVANCES FROM THE PACIFIC.  THIS
BRINGS RENEWED DOWNSLOPE CONDITIONS TO SOUTHERN COLORADO FOR A
RETURN TO HOT AND GUSTY CONDITIONS...AND POSSIBLY RENEWED FIRE
WEATHER CONCERNS.

.PUB...NONE.

In the hours before

Special weather statement, May 26, 10:55 AM MST, 2 hours 18 minutes before
COZ058>081-262000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1155 AM MDT SUN MAY 26 2002

...THE HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO THROUGH 7 AM TOMORROW...

...SPOTTER ACTIVATION IS NOT ANTICIPATED...

A FEW STRONG THUNDERSTORMS ARE POSSIBLE OVER THE FAR EASTERN PLAINS
THIS AFTERNOON...ESPECIALLY OVER PORTIONS OF BACA COUNTY.  THESE
STORMS COULD PRODUCE DANGEROUS LIGHTNING...HAIL TO 1/2 INCH IN
DIAMETER...WIND GUSTS TO 45 MPH...AND BRIEF HEAVY RAIN SHOWERS.

ADDITIONALLY...A FEW HIGH BASED THUNDERSTORMS...PRODUCING WIND
GUSTS TO AROUND 45 MPH BUT LITTLE RAIN...ARE EXPECTED ACROSS THE
MOUNTAINS...HIGH VALLEYS...AND ADJACENT HIGH PLAINS THIS AFTERNOON.

MOST THUNDERSTORM ACTIVITY IS EXPECTED TO DIMINISH EARLY THIS
EVENING...WITH CLEARING SKIES EXPECTED OVERNIGHT.

The radar

The Pueblo radar (KPUX), 205 km away, was scanning. The volume nearest the first event began at 20:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Baca

When
May 26, 1:13 PM MST
Where
Baca County, Walsh
Measured
52 kt (60 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.383, -102.283

Hail, Baca

When
May 26, 2:20 PM MST to 2:25 PM MST
Where
Baca County, 9 mi SE of Campo
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.000, -102.467

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2002Every state in 2002This day in weather historyWarnings in Colorado, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5299766, 5299767.